Hail, Jones
- When
- February 12, 2:18 AM CST to 2:22 AM CST
- Where
- Jones County, 1.35 mi WNW of Anson
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.760, -99.900
An upper level low moved across the area, resulting in scattered showers and thunderstorms. A few of these storms became strong and produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An upper level low moved across the area, resulting in scattered showers and thunderstorms. A few of these storms became strong and produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 11, 11:51 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 1151 PM CST MON FEB 11 2013 .DISCUSSION... SEE AVIATION SECTION. && .AVIATION... ELEVATED CONVECTION IS DEVELOPING/INCREASING IN COVERAGE ACROSS WEST CENTRAL TEXAS. LATEST RADAR TRENDS AND SHORT-RANGE MODEL DATA INDICATE THAT THE GREATEST COVERAGE WILL BE ACROSS THE BIG COUNTRY AND NORTHERN CONCHO VALLEY DURING THE OVERNIGHT HOURS. CARRYING A TSRA GROUP AT KABI...WITH A VCSH MENTION AT KSJT AND KBBD. BRIEF HEAVY RAIN IS POSSIBLE...AND A FEW OF THE STRONGEST STORMS MAY CONTAIN SMALL HAIL. WITH ONGOING LOW-LEVEL MOIST ADVECTION...CLOUD CEILINGS WILL CONTINUE TO DECREASE OVERNIGHT. HAVE TRENDED CLOSER TO MODEL GUIDANCE WITH THE 06Z TAF PACKAGE. IFR CEILINGS ARE EXPECTED OVERNIGHT AT ALL SITES EXCEPT KSJT... WHERE CEILING SHOULD STAY ABOVE 1K FT. WINDS WILL BE EAST- SOUTHEAST AT 9-12 KT THROUGH EARLY TUESDAY MORNING. A DRY AIR SURGE FROM THE WEST WILL OVERSPREAD WEST CENTRAL TEXAS TUESDAY MORNING. WITH THE ONSET OF WEST WINDS...SKIES WILL CLEAR OUT QUICKLY WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE DAY. GUSTY WEST WINDS WILL OCCUR DURING THE LATE MORNING AND AFTERNOON HOURS AT ALL TAF SITES EXCEPT KABI...WHERE A COLD FRONT WILL ARRIVE BY 21Z. THE COLD FRONT WILL PUSH SOUTH ACROSS WEST CENTRAL TEXAS DURING THE AFTERNOON AND EVENING HOURS. GUSTY WEST WINDS WILL SHIFT TO NORTH- NORTHWEST WITH PASSAGE OF THIS FRONT. WIND SPEEDS WILL DECREASE DURING THE FINAL HOURS OF THE TAF PERIOD. && .PREV DISCUSSION... /ISSUED 1106 PM CST MON FEB 11 2013/ UPDATE... NEW MODEL DATA HAS ARRIVED...AND NUMEROUS THUNDERSTORMS ACROSS THE BIG COUNTY FOR THE REMAINDER OF TONIGHT DOES NOT LOOK AS PROMISING. THE LATEST MESOSCALE DATA FROM THE STORM PREDICTION CENTER DO INDICATE MID-LEVEL CAPES HAVE INCREASE ACROSS AT LEAST SOME OF OUR WESTERN COUNTIES DURING THE LAST COUPLE HOURS. THUS...I STILL EXPECT THUNDERSTORM TONIGHT. THE LATEST RUC AND NAM MODEL DATA CONTINUE TO INDICATE THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS MAINLY OUR BIG COUNTRY COUNTIES TONIGHT. SO...I DID MAINTAIN THE HIGHEST POPS THERE FOR THE REMAINDER OF TONIGHT. HOWEVER...I DID REDUCE THUNDERSTORM COVERAGE FROM NUMEROUS TO SCATTERED. ELSEWHERE TONIGHT...ISOLATED THUNDERSTORMS LOOK REASONABLE. ALSO...THE LATEST SATELLITE DATA INDICATE LOW CLOUDS AND HIGHER CLOUDS ARE COMBINING TO PRODUCE CLOUDY SKIES ACROSS ALL OF WEST CENTRAL TEXAS AT THIS TIME. SO...I ALSO ADJUSTED SKY CONDITIONS TO REFLECT CLOUDY SKIES FOR THE REMAINDER OF TONIGHT. ALL ELSE FOR THE REMAINDER OF TONIGHT LOOKS GOOD. RECENT ZONE AND OTHER PRODUCTS REFLECT THESE CHANGES. HUBER PREV DISCUSSION... /ISSUED 603 PM CST MON FEB 11 2013/ DISCUSSION... SEE AVIATION SECTION. AVIATION... A DEGRADATION OF CONDITIONS IS EXPECTED TONIGHT ACROSS WEST CENTRAL TEXAS...AS LOW-LEVEL MOISTURE INCREASES SUBSTANTIALLY AND CLOUD CEILINGS DECREASE. WITH SOME UNCERTAINTY ON HOW LOW THE CEILINGS AND VISIBILITIES WILL BE...TAKING A CONSERVATIVE APPROACH AT THIS TIME. CURRENTLY THIS EVENING...CLOUD CEILINGS ARE ABOVE 3K FT AT ALL TAF SITES EXCEPT KJCT. EXPECT CEILINGS TO LOWER INTO THE MVFR CATEGORY BY 06Z AT KABI AND KSJT...AND BETWEEN 00Z AND 06Z AT KBBD AND KSOA. ELEVATED CONVECTION IS EXPECTED TO DEVELOP BETWEEN 03Z AND 06Z...AND THEN TO CONTINUE OVERNIGHT. THE GREATER COVERAGE WILL LIKELY BE OVER THE BIG COUNTRY. CARRYING A -TSRA MENTION AT KABI...AND HAVE INSERTED VCSH AT KSJT. GOING WITH IFR CONDITIONS LATE TONIGHT AT KABI...WITH LOW END MVFR CONDITIONS AT KBBD AND KJCT. CARRYING CEILINS IN THE 1500-2000 FT RANGE AT KSOA AND KSJT. A DRY PUNCH FROM THE WEST WILL OVERSPREAD WEST CENTRAL TEXAS ON TUESDAY MORNING. WITH THE ONSET OF WEST WINDS...SKIES WILL CLEAR QUICKLY WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE DAY. GUSTY WEST WINDS ARE EXPECTED DURING THE LATE MORNING AND AFTERNOON HOURS. A COLD FRONT WILL PUSH SOUTH ACROSS ROUGHLY THE NORTHERN HALF OF WEST CENTRAL TEXAS DURING THE AFTERNOON...REACHING KABI AROUND 21Z. WINDS WILL SHIFT TO THE NORTH WITH PASSAGE OF THIS FRONT. PREV DISCUSSION... /ISSUED 342 PM CST MON FEB 11 2013/ SHORT TERM... STILL SHOWING SOME LIGHT SHOWERS OVER OUR SOUTHEASTERN COUNTIES EARLY THIS AFTERNOON ASSOCIATED WITH ON-GOING WEAK ISENTROPIC ASCENT OVER A FRONTAL BOUNDARY LOCATED SOUTH OF THE FORECAST AREA. THIS ACTIVITY SHOULD CONTINUE TO WEAKEN THROUGH THE REMAINDER OF THE AFTERNOON...WILL HOWEVER KEEP SHOWERS AND ISOLATED THUNDERSTORMS OVER OUR SOUTHEASTERN COUNTIES PRE FIRST PERIOD. AN UPPER LEVEL LOW OVER THE FOUR CORNERS AREA THIS EVENING WILL MOVE EAST OVER THE RED RIVER VALLEY BY LATE TOMORROW AFTERNOON... PUSHING A PACIFIC FRONT/DRYLINE THROUGH THE FORECAST AREA TUESDAY MORNING. IN ADVANCE OF THIS UPPER LEVEL SYSTEM... MOISTURE ADVECTING NORTH OVER THE FORECAST AREA TONIGHT WILL SATURATE THE SURFACE TO 850MB LAYER OVER MOST OF THE CWA AS A LLJ STRENGTHENS OVER THE NORTHERN FORECAST AREA AFTER MIDNIGHT. LATEST FORECAST SOUNDINGS ARE SHOWING THE BEST CHANCE OF CONVECTION OVER THE NORTHERN CWA AFTER MIDNIGHT AS UPPER LEVEL SHEAR AND INSTABILITY INCREASES. THE LATEST 3KM WRF MODEL IS ALSO HIGHLIGHTING THE BIG COUNTRY AS HAVING THE BEST OPPORTUNITY FOR RAINFALL. WILL THEREFORE LEAVE THE HIGHER POPS OVER THE NORTHERN CWA THROUGH THE NIGHT WITH RAINFALL ENDING FROM THE SOUTHWEST TO THE NORTHEAST FROM DAYBREAK TO AROUND NOON. WITH CLOUDY SKIES OVERNIGHT...WILL SEE TUESDAY MORNING LOWS GENERALLY IN THE MID 40S...WARMING INTO THE 50S OVER THE BIG COUNTRY AND INTO THE 60S OVER THE REMAINDER OF THE FORECAST AREA. SKIES WILL BE CLEARING FROM THE WEST THROUGH THE DAY ON TUESDAY. LONG TERM... VERY FEW CHANGES TO THE EXTENDED FORECAST FOR THE REST OF THE WEEK AND INTO THE WEEKEND. WITH THE PASSAGE OF THE UPPER LEVEL STORM SYSTEM TOMORROW...DRY NORTHWEST FLOW ALOFT PREVAILS INTO THE WEEKEND. WILL CONTINUE TO MONITOR THE PATH OF THE NEXT UPPER LEVEL TROUGH FOR FRODAY AND SATURDAY...BUT BOTH THE GFS AND THE ECMWF HAVE CONTINUED THE TREND OF A WEAKER PROGRESSIVE SHORTWAVE PASSING ACROSS THE AREA...INSTEAD OF THE CLOSED OFF SYSTEM THEY WERE SHOWING SEVERAL DAYS AGO. WITH THIS WEAKER MORE PROGRESSIVE SYSTEM...WILL KEEP THE FORECAST DRY FOR NOW. MODELS HAVE SOME DIFFERENCES WITH THE TIMING OF A COLD FRONT ON FRIDAY. WILL STICK TO THE ECMWF FOR NOW...SHOWING A LITTLE FASTER FRONT AND A LITTLE COOLER TEMPERATURES FOR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 44 56 33 59 35 / 70 30 5 0 0 SAN ANGELO 45 62 35 62 32 / 40 20 0 0 0 JUNCTION 47 64 33 63 30 / 40 20 5 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 329 PM CST MON FEB 11 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-122130- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 329 PM CST MON FEB 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS OVER MOST OF WEST CENTRAL TEXAS...BUT PRIMARILY OVER THE BIG COUNTRY. THE MAIN THREAT WILL BE DEADLY LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXPECT ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS TUESDAY SOUTH OF INTERSTATE 20 DUE TO GUSTY WEST WINDS AND AFTERNOON RELATIVE HUMIDITIES AROUND 20 PERCENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 AM CST TUE FEB 12 2013
TXZ113-114-127-128-120745-
JONES TX-SHACKELFORD TX-TAYLOR TX-CALLAHAN TX-
105 AM CST TUE FEB 12 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CST FOR
JONES...SHACKELFORD...TAYLOR AND CALLAHAN COUNTIES...
AT 102 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 9 MILES SOUTH OF ALBANY...MOVING
NORTHEAST AT 45 MPH. THIS INCLUDES THE CITY OF ABILENE AND
SURROUNDING COMMUNITIES.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ALBANY BY 110 AM CST
US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 120 AM CST
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3288 9909 3276 9909 3247 9925 3244 9993
3289 9960
TIME...MOT...LOC 0704Z 237DEG 45KT 3261 9930
DANIELSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
109 AM CST TUE FEB 12 2013
TXZ054-113-127-120800-
JONES TX-NOLAN TX-TAYLOR TX-
109 AM CST TUE FEB 12 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CST FOR
JONES...NOLAN AND TAYLOR COUNTIES...
AT 102 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTH OF TRENT...OR ABOUT 17
MILES SOUTHEAST OF SWEETWATER...MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MERKEL BY 115 AM CST
STITH BY 125 AM CST
HODGES AND TRUBY BY 130 AM CST
HAWLEY BY 135 AM CST
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3227 10000 3234 10039 3252 10023 3252 10014
3262 10014 3278 10001 3281 9967
TIME...MOT...LOC 0709Z 234DEG 44KT 3239 10009
DANIELSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
151 AM CST TUE FEB 12 2013
TXZ099-113-114-120830-
JONES TX-SHACKELFORD TX-THROCKMORTON TX-
151 AM CST TUE FEB 12 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 AM CST FOR
JONES...SHACKELFORD AND THROCKMORTON COUNTIES...
AT 149 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF NUGENT...OR ABOUT
12 MILES NORTH OF ABILENE...MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BIG COUNTRY BAPTIST ASSEMBLY AND LUEDERS BY 205 AM CST
MCCARTY LAKE BY 215 AM CST
ALBANY BY 225 AM CST
FORT GRIFFIN BY 230 AM CST
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
LAT...LON 3323 9896 3313 9894 3296 9895 3295 9896
3295 9909 3271 9909 3252 9976 3287 9977
3296 9957 3296 9948 3300 9947
TIME...MOT...LOC 0752Z 236DEG 37KT 3264 9968
DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 217 AM CST TUE FEB 12 2013 TXZ098-113-114-120900- HASKELL TX-JONES TX-SHACKELFORD TX- 217 AM CST TUE FEB 12 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 AM CST FOR HASKELL...JONES AND SHACKELFORD COUNTIES... AT 214 AM CST...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR OVER ANSON...MOVING NORTHEAST AT 45 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... AVOCA AND STAMFORD BY 235 AM CST PAINT CREEK BY 250 AM CST FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LAT...LON 3312 9978 3294 9944 3268 9991 3283 10012 TIME...MOT...LOC 0818Z 233DEG 37KT 3278 9988 DANIELS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 AM CST TUE FEB 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM HAIL ANSON 32.76N 99.90W
02/12/2013 E0.88 INCH JONES TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1300059
JOHNSONThe Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 08:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437407, 437408.